Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 236, NWS Cheyenne, WY

August 30, 2013Morrill County, Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 30, 2013, 4:04 PM MDT for Morrill County, Scotts Bluff County, Nebraska. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2013, 4:04 PM MDT (22:04 UTC)
Expired
Aug 30, 2013, 4:45 PM MDT
In force
41 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Morrill County, NE, Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 143 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 4:10 PM MDTHAIL 0.883 Sw Mcgrew, NE
Aug 30, 4:15 PM MDTHAIL 0.88Mcgrew, NELOTS OF PEA TO MARBLE SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 1:54 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2781 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WUUS55 KCYS 302204
SVRCYS
NEC123-157-302245-
/O.NEW.KCYS.SV.W.0236.130830T2204Z-130830T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
404 PM MDT FRI AUG 30 2013

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTHEASTERN SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 445 PM MDT

* AT 401 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
  OF CHIMNEY ROCK STATE PARK...AND MOVING NORTHEAST AT 15 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BAYARD...MOOMAWS CORNER...THE INTERSECTION OF HIGHWAY 385 AND L62
  AND MCGREW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4178 10306 4170 10347 4170 10349 4175 10353
      4195 10319
TIME...MOT...LOC 2204Z 236DEG 13KT 4174 10343

HAIL...1.25IN
WIND...60MPH

$$

HAHN
2 follow-up statements
059 
WWUS55 KCYS 302223
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
423 PM MDT FRI AUG 30 2013

NEC123-157-302245-
/O.CON.KCYS.SV.W.0236.000000T0000Z-130830T2245Z/
MORRILL NE-SCOTTS BLUFF NE-
423 PM MDT FRI AUG 30 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
SCOTTS BLUFF AND WEST CENTRAL MORRILL COUNTIES UNTIL 445 PM MDT...

AT 418 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MCGREW...AND
MOVING NORTHEAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BAYARD AND MOOMAWS CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4176 10321 4172 10342 4176 10346 4187 10329
TIME...MOT...LOC 2223Z 237DEG 11KT 4176 10338

HAIL...1.00IN
WIND...60MPH

$$

HAHN
661 
WWUS55 KCYS 302232
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
432 PM MDT FRI AUG 30 2013

NEC123-157-302242-
/O.CAN.KCYS.SV.W.0236.000000T0000Z-130830T2245Z/
MORRILL NE-SCOTTS BLUFF NE-
432 PM MDT FRI AUG 30 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCOTTS BLUFF AND
WEST CENTRAL MORRILL COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM.

LAT...LON 4176 10321 4172 10342 4176 10346 4187 10329
TIME...MOT...LOC 2232Z 237DEG 11KT 4177 10335

$$

HAHN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:04 PM MDT, 1 hour earlier.

Area forecast discussion, Aug 30, 3:04 PM MDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
304 PM MDT FRI AUG 30 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 300 PM MDT FRI AUG 30 2013

BROKEN RECORD CONTINUES. FORECAST CHALLENGES DEAL WITH
TEMPERATURES AND LOCATION/TIMING OF CONVECTION IN THE SHORT TERM.

CURRENTLY...WATER VAPOR IMAGERY SHOWING SLIGHTLY HIGHER MOISTURE
PLUME OVER WYOMING INTO THE PANHANDLE EARLY THIS AFTERNOON OVER
YESTERDAY. STILL LOOKING AT UPPER 50 DEWPOINTS IN THE
PANHANDLE...57 AT SIDNEY...60 AT ALLIANCE AND 62 AT CHADRON AT 1
PM. LATEST RADAR IMAGERY SHOWING CONVECTION FORMING OVER SOUTHERN
ALBANY COUNTY AND ACROSS THE NORTHERN LARAMIE RANGE.

FOR THIS AFTERNOON...HRRR COMPOSITE REFLECTIVITY FORECAST LOOKING
PRETTY GOOD SO FAR...TIMING THE THUNDERSTORM INTO CHEYENNE ALMOST
TO THE EXACT TIME. ITS FORECAST SHOWS THE SOUTHERN AND NORTHERN
PANHANDLE FILLING IN WITH CONVECTION AROUND 22Z AND PERSISTING
THROUGH 01Z. LATEST MESOANALYSIS SHOWING CAPE VALUES OVER THE
NORTHERN PANHANDLE AROUND 3000 J/KG IN AN UNCAPPED LOW LEVEL...WITH
500 TO 800 J/KG BACK HERE NEAR CHEYENNE. COULD BE SEEING A SEVERE
THUNDERSTORM WATCH HERE SHORTLY AS WE HAVE NOT HIT PEAK HEATING
YET AND WE SHOULD CONTINUE TO DESTABILIZE.

A LITTLE LESS ACTIVITY SATURDAY AS MOISTURE GETS SHUNTED SOUTH
INTO COLORADO...BUT STILL COULD SEE SOME AFTERNOON SHOWERS AND
THUNDERSTORMS ACROSS OUR SOUTHERN ZONES AS A FRONTAL BOUNDARY LAYS
UP AGAINST THE EAST SLOPES OF THE LARAMIE RANGE. COOLER
TEMPERATURES EXPECTED AS THIS HAPPENS. BY SUNDAY...WE ARE
LOOKING AT 700MB TEMPERATURES FALLING FROM +8 TO +10C.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 300 PM MDT FRI AUG 30 2013

PERSISTENT UPPER LEVEL HIGH WILL CONTINUE TO IMPACT THE WEATHER IN
THE FORECAST AREA THROUGH NEXT WEEK. 12Z MODELS IN AGREEMENT WITH
THE GENERAL PATTERN...SHOWING THE UPPER LEVEL HIGH NEAR THE FOUR
CORNERS REGION DRIFTING BACK EAST INTO THE CENTRAL ROCKIES. VERY
WARM TEMPERATURES WILL CONTINUE THROUGH THE FORECAST PERIOD WITH
HIGHS INCREASING BACK INTO THE MID 80S TO MID 90 BY TUESDAY. IF
ANYTHING...MODELS ARE TRENDING A LITTLE FURTHER NORTH WITH THE
CENTER OF THE UPPER LEVEL HIGH BY THE MIDDLE OF NEXT WEEK. THIS
WILL RESULT IN WARMER TEMPERATURES AND ALSO MORE MIDLEVEL
SUBSIDENCE...WHICH IS INDICATED BY MODEL SOUNDING ACROSS THE HIGH
PLANES. WITH WARMER AND DRIER CONDITIONS ALOFT...BELIEVE
CONVECTION WILL BE VERY ISOLATED AND MAINLY LOCATED IN THE
MOUNTAINS AND HIGH VALLEYS. THE BEST CHANCE FOR AFTERNOON SHOWERS
AND TSTORMS ACROSS THE HIGH PLAINS APPEARS TO BE TUESDAY AS A WEAK
DISTURBANCE ALOFT MOVES OVER SOUTHEAST WYOMING AND NORTHERN
COLORADO.

FURTHER OUT...EXTENDED MODELS HINTING AT THE FIRST LATE SUMMER
COLD FRONT PUSHING ACROSS THE PACIFIC NORTHWEST AND INTO WYOMING
BY THE END OF THE WEEK AND INTO THE NEXT WEEKEND...AS THE STRONG
UPPER LEVEL HIGH FINALLY DISSIPATES. THE ECMWF IS A FULL 36 HOURS
LATER WITH THE ARRIVAL OF THIS FRONT COMPARED TO THE GFS
HOWEVER...SO WILL NOT LOWER MAX AND MIN TEMPERATURES QUITE YET
LATE NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY MORNING)
ISSUED AT 100 PM MDT FRI AUG 30 2013

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND INTENSIFY
AS THEY PUSH EAST THIS AFTERNOON AND THIS EVENING. SEVERE
THUNDERSTORMS ARE POSSIBLE EAST OF INTERSTATE 25 INCLUDING ALL OF
THE WESTERN NEBRASKA TERMINALS WITH STRONG GUSTY WINDS UP TO 50
KNOTS...VERY HEAVY RAINFALL...AND HAIL POSSIBLE. THIS ACTIVITY
WILL LIKELY LINGER WELL INTO THIS EVENING UNTIL 04Z ACROSS THE
HIGH PLAINS. CONDITIONS WILL GRADUALLY IMPROVE FROM WEST TO EAST
AROUND MIDNIGHT. BRIEF IFR CONDITIONS ARE EXPECTED WITH THESE
HEAVY SHOWERS AND TSTORMS...OTHERWISE VFR CONDITIONS WILL PREVAIL.

&&

.FIRE WEATHER...
ISSUED AT 300 PM MDT FRI AUG 30 2013

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TODAY ACROSS ALBANY
COUNTY...THE LARAMIE RANGE AND OUT IN THE PANHANDLE. THIS
CONVECTION SHOULD END SHORTLY AFTER SUNSET. EXPECT A REPEAT
SATURDAY AFTERNOON WITH MAINLY SHOWERS AND THUNDERSTORMS ALONG
THE INTERSTATE 80 CORRIDOR FROM LODEGPOLE NEBRASKA TO ARLINGTON.
AFTERNOON HUMIDITIES EXPECTED TO FALL INTO THE MID AND UPPER TEENS
THROUGH THE WEEKEND WITH FAIR RECOVERIES OVERNIGHT. DRY DAYS ARE
FORECAST FOR SUNDAY THROUGH MONDAY OUTSIDE THE MOUNTAINS. MORE
WIDESPREAD WETTING RAINS TUESDAY AS MONSOONAL MOISTURE RETURNS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...CLAYCOMB
LONG TERM...TJT
AVIATION...TJT
FIRE WEATHER...CLAYCOMB
Hazardous weather outlook, Aug 30, 1:41 PM MDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
141 PM MDT FRI AUG 30 2013

NEZ002-003-019>021-054-055-095-096-WYZ102-108-117>119-311945-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-GOSHEN COUNTY-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
141 PM MDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
WITH EXTREMELY WARM TEMPERATURES AND HIGH LOW LEVEL
HUMIDITY...ESPECIALLY IN THE PANHANDLE...A FEW OF THESE STORMS
COULD BECOME SEVERE. HAIL TO THE SIZE OF QUARTERS...70 MPH
DOWNBURST WINDS AND HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
MAINLY ON SATURDAY.  SEVERE STORMS ARE NOT EXPECTED ALTHOUGH WIND
GUSTS TO 50 MPH WILL BE POSSIBLE WITH SOME STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS ALONG AND EAST OF A
LINE FROM LUSK TO CHEYENNE AFTER 3 PM AND THEN SHIFT EAST INTO THE
PANHANDLE ALONG AND EAST OF A LINE FROM MONTROSE TO SCOTTSBLUFF TO
KIMBAL AFTER 4 PM. THESE SEVERE STORMS COULD LAST THROUGH SUNSET.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ101-103>107-109>116-311945-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-
141 PM MDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY THIS
EVENING.  SEVERE STORMS ARE NOT EXPECTED BUT SMALL HAIL AND GUSTY
WINDS MAY BE POSSIBLE WITH A FEW STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Aug 30, 3:22 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
322 PM MDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             7 W BUSHNELL            41.23N 104.02W
08/30/2013  E1.00 INCH       KIMBALL            NE   LAW ENFORCEMENT

            ESTIMATED 75 MPH WINDS AS WELL.

&&

GCLAYCOM

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:22 PM MDTSevere Thunderstorm WarningCYSKimball38 min
Aug 30, 3:45 PM MDTSevere Thunderstorm WarningCYSScotts Bluff45 min
Aug 30, 4:18 PM MDTSpecial Weather StatementCYSDawes57 min
Aug 30, 4:30 PM MDTSevere Thunderstorm WarningCYSScotts Bluff45 min
Aug 30, 4:49 PM MDTSevere Thunderstorm WarningCYSDawes26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.